Skip to main content

Naloxone

An overdose of opiates such as morphine, heroin, methadone or Oxycodone – sometimes mixed with fentanyl – can cause a person’s breathing to slow or stop. 

Naloxone is a safe, affordable medication that, if administered quickly, can reverse the effects of an overdose of an opioid drug. It is an injectable medication that is easily administered with minimal training. It is most often administered in the thigh or shoulder, and may even be given through clothing.

Naloxone is generally effective if the person has taken an opioid. If the person has another type of drug in their system, it may not work. However, a healthy person given a dose of naloxone would not notice any negative side effects.

Paramedics and other first responders carry naloxone and can administer it to patients suffering from suspected opioid overdoses.

The Take-Home Naloxone Program provides naloxone kits, including breathing masks, to members of the public. Visit the website to find out more.
SOURCE: Naloxone ( )
Page printed: . Unofficial document if printed. Please refer to SOURCE for latest information.

Copyright © BC Emergency Health Services. All Rights Reserved.

    Copyright © 2018 Provincial Health Services Authority.